PMR Dosages and Managing Symptoms
I've read through the discussions and note all the different dosages of prednisone, different lengths of time taking prednisone, plus the addition of other meds, for PMR. I also note that the tapering of dosages and time frames are so varied from person to person. It appears there is not a set standard among physicians. How does one know if they were/are receiving the right dosage? Obviously, if symptoms subside, the dose is working, but after tapering if the symptoms return, was the initial dosage correct? I've also read that a person shouldn't be on prednisone long term, but there are many who've been on it for a few years. Its all very confusing.
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
@maryft, It can definitely be confusing and you have asked some really good questions. I think you will probably get the best answer from your rheumatologist. I had some of the same questions my first time around with PMR and my rheumatologist gave me some valuable insight when I was 3 years into PMR and having trouble tapering off of 1 mg prednisone. He told me about a younger professional athlete he had for a patient that spent 1 year trying to taper off of prednisone and suggested I try what he did – split my 1 mg tablet in half to taper down to 1/2 g. I did that and went back and forth between 1 and 1/2 mg doses until I was finally able to taper off with only a minor ache in the mornings. Sometimes our bodies don't give us the choice of being on prednisone long term. You are right about the varied dosages and time frames. I think our individual pain thresholds and tolerances play a part in how soon we can get off of prednisone because we are all affected a little different. I'm hoping other folks with PMR experience can provide their thoughts and suggestions also.
Are you able to discuss your concerns with your doctor or rheumatologist?
Unfortunately, my doctor is retiring in 2 weeks, so I have to start over with someone new. I think I may just ask for a referral to a rheumatologist. Thank you so much for your information and insight. I truly appreciate it!
Hi all. I do think it is best to seek out a rheumatologist for treatment of this disease. My rheumatologist commented that many people are on high dosages of prednisone for way too long. PMR and GCA (Giant Cell Arteritis) are companion disorders. I've been diagnosed with both. GCA is more severe – so I was put on 40 mg. prednisone for two weeks, initially (given my size = about 100 lbs), then told to taper down by 5 mg. every two weeks, but if symptoms returned to go back up to the previous dosage. Luckily, I had no flareups while tapering down. I am now down to 10 mg. The doctor said to stay on this dosage for a month, then taper down by 2.5 mg for a month, etc. I do get a sense from reading posts that many people are left on their own to figure out tapering. Prednisone is such a powerful drug with so many side effects that it seems most doctors want to get patients down to the lowest dose possible to manage symptoms, and it is trial and error. We basically have to stay on prednisone until our immune systems calm down…and then it seems, they can get excited again. Cecil and Goldman's Textbook of Medicine states that "Steroid treated PMR + GCA are self-limited illnesses…" Eventually, they burn out, for some, sooner than later.
Glad your taper has worked well for you so far. If you have trouble tapering from 10 mgs. be advised most recommend not tapering more than 10% at a time, so a 1 mg. reduction from 10. I, too, had little trouble getting to 10, but I've had plenty of trouble trying to get below 10. I continue to try and my next taper will be half a mg. to 9.5.
Thank you for the information. I'll keep that in mind. Good luck with your taper.
Thanks for the reference to the Textbook of Medicine. The "self limited illness" may shed some light on why my pain is getting worse and my labs are getting hight while I've been at the same does, 15 mg, for a couple months. I tried to taper but when y labs went up the Dr told me to increase again. I see him tomorrow — first time in 3 months. Hope to learn a lot.
Hi mymayoid, So sorry to hear that your pain is getting worse. If it's Giant Cell Arteritis, a higher dose of prednisone is required. I've been on 10 mg of prednisone for a week now. I am generally free from pain, except for an occasional and brief twinge of head pain, but my CRP score just came in elevated, from what it was when I was on a higher dose of prednisone. The doctor told me to repeat the test in 3 weeks so we can assess what's what before starting another taper. I think of those occasional twinges as reminders that the beast is still lurking nearby. I hope your appointment tomorrow goes well.
When you say trouble "tapering," do you mean the symptoms all return? I got down to 7mg, and, all of a sudden, I felt like I'd been hit by a truck. Contacted physician and was told to go back up to 10mg.
I personally think that tapering off is an individual problem. Some people take months to go from say 10 mgs. down to 9, while others start at a much higher dose and can taper off faster until they get to a lower dose. Your body lets you know when to hold steady. I started at 10 mgs. and am now down to 2 mgs, but it has taken 16 months with fluctuations along the way. My body is telling me to stay at two for the time being with just the occasional stiffness when getting up from a chair. After my rheumatologist started me on Plaquenil (200mgs twice a day) I was able to taper off every two weeks from 8mgs down to 2 mgs today. So far so good.
7 mgs. is tough because you're low enough that your adrenals need to kick in but they were sleeping while the prednisone did their job. Hardly a medical explanation, but getting below 7 is a challenge for many. And sometimes it's necessary to stick it out because it's not that the PMR is worse, it's that the adrenals aren't doing their job. And you need to give them time to wake up. Once you stabilize, you could try heading down again very slowly. Half mg. at a time.
Trouble tapering for me involved the return of some symptoms only not as severe as when I was first diagnosed.